Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 49, NWS Memphis, TN

May 9, 2009Phillips County, Arkansas; Coahoma County, Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 9, 2009, 5:27 PM CDT for Phillips County, Arkansas; Coahoma County, Quitman County, Tallahatchie County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2009, 5:27 PM CDT (22:27 UTC)
Expired
May 9, 2009, 7:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 144 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 092227
FFWMEG
ARC107-MSC027-119-135-100030-
/O.NEW.KMEG.FF.W.0049.090509T2227Z-090510T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKS...
  KINGS...JONESTOWN...FRIARS POINT...BELEN AND ELAINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3434 9105 3435 9100 3444 9100 3445 9043
      3443 9038 3438 9035 3427 9013 3407 9013
      3407 9040 3395 9044 3395 9045 3398 9046
      3398 9065 3412 9067 3412 9109

$$
1 follow-up statement
000 
WGUS74 KMEG 100032
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 PM CDT SAT MAY 9 2009

ARC107-MSC027-119-135-100042-
/O.EXP.KMEG.FF.W.0049.000000T0000Z-090510T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-COAHOMA MS-QUITMAN MS-TALLAHATCHIE MS-
732 PM CDT SAT MAY 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN
TALLAHATCHIE...QUITMAN...COAHOMA AND SOUTHERN PHILLIPS COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3434 9105 3435 9100 3444 9100 3445 9043
      3443 9038 3438 9035 3427 9013 3407 9013
      3407 9040 3395 9044 3395 9045 3398 9046
      3398 9065 3412 9067 3412 9109

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:50 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 9, 2:50 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SAT MAY 9 2009

.DISCUSSION...

COLD FRONT IS MOVING INTO NORTH MISSISSIPPI THIS AFTERNOON. NOT
MUCH IN THE WAY OF SHOWERS IN THE FORECAST AREA AT THIS TIME WITH
SOME SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA. THIS ACTIVITY WILL MOVE INTO THE FORECAST AREA
BY EARLY EVENING. AS THE COLD FRONT SLOWLY SAGS SOUTHWARD TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
ESPECIALLY NEAR THE VICINITY OF THE FRONT. WITH ADDITIONAL
THUNDERSTORMS EXPECTED OVER THE AREA...THE POSSIBILITY OF LOCALLY
HEAVY DOWNPOURS MAY PRODUCE ADDITIONAL FLOODING ISSUES SO WILL
KEEP FLASH FLOOD WATCH GOING UNTIL 7 PM FOR THE NORTHERN HALF OF
THE FORECAST AREA AND UNTIL 7 AM SUNDAY FOR THE SOUTHERN HALF.
COLD FRONT WILL REMAIN HUNG UP ACROSS CENTRAL MISSISSIPPI ON
SUNDAY SO THERE WILL REMAIN A THREAT FOR SHOWERS AND THUNDERSTORMS
WITH THE BEST CHANCE FOR RAIN ACROSS NORTH MISSISSIPPI. THE FRONT
WILL HANG AROUND CENTRAL MISSISSIPPI SUNDAY NIGHT AND WEAKEN SO
MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. BY MONDAY...HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION WHICH WILL DIMINISH THE
CHANCE OF RAIN. BY MONDAY NIGHT...THE THREAT OF RAIN SHOULD END
LEAVING DRY WEATHER AND NEAR NORMAL TEMPERATURES. THE DRY WEATHER
WILL BE SHORT LIVED AS A WARM SKIRTS THROUGH THE REGION TUESDAY
AND INTO WEDNESDAY BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ANOTHER COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA WEDNESDAY NIGHT AND THURSDAY BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS. BY THURSDAY NIGHT...HIGH PRESSURE WILL MOVE BACK
INTO THE REGION AND SHOULD BRING A SOMEWHAT PROLONGED PERIOD OF
DRY WEATHER FROM THURSDAY NIGHT THROUGH SATURDAY.

&&

AVIATION...

18Z TAF CYCLE (09/18Z-10/18Z)

A COLD FRONT WAS MOVING SOUTHEASTWARD THROUGH KMEM AND KMKL AT 17Z...
AND WILL MOVE THROUGH KTUP AROUND 23Z. LINGERING SHOWERS AND MVFR
CEILINGS WILL OCCUR AT KMEM AND KTUP TIL 19Z. DAYTIME HEATING WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF THE FRONT
POSSIBLY AFFECTING KTUP AFT 20Z. OTHERWISE VFR CONDITIONS WILL
OCCUR AT ALL SITES THIS AFTERNOON. UPPER LEVEL SHORT WAVES
EMBEDDED IN WESTERLY FLOW ALOFT WILL MOVE ACROSS THE SOUTHERN
PORTIONS OF THE MID-SOUTH TONIGHT AND SUNDAY MORNING RESULTING IN
NUMEROUS SHOWERS AT KTUP AND KMEM...ALSO SCATTERED THUNDERSTORMS
AT KTUP. KTUP WILL LOWER TO MVFR AFT 23Z...THEN IFR AFT 08Z. KMEM
WILL LOWER TO MVFR AFT 07Z. KMKL AND KJBR ARE EXPECTED TO REMAIN
NORTH OF THE RAIN TONIGHT AND SUNDAY MORNING WITH VFR CONDITIONS.
CONDITIONS IMPROVING AFT 15Z TO MVFR AT KTUP AS AN UPPER LEVEL
SHORT WAVE MOVES TO THE EAST.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  71  56  70 /  60  50  60  30
MKL  56  72  52  72 /  50  50  50  20
JBR  56  70  53  70 /  50  50  50  20
TUP  60  69  56  71 /  60  70  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LEE AR-PHILLIPS.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 9, 9:40 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT SAT MAY 9 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
940 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A MOIST TROPICAL AIRMASS AND SOUTHWARD ADVANCING COLD FRONT WILL
PROVIDE A RISK FOR FLASH FLOODING OVER THE MIDSOUTH TODAY...
ESPECIALLY OVER AREAS TO THE SOUTH OF A JONESBORO ARKANSAS TO
PARIS TENNESSEE LINE.

THE FLASH FLOOD RISK WILL LIKELY BECOME FOCUSED OVER NORTH
MISSISSIPPI AND EAST CENTRAL ARKANSAS THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 9, 3:54 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT SAT MAY 9 2009

MSZ007-011>013-092130-
TUNICA MS-LAFAYETTE MS-PANOLA MS-QUITMAN MS-
354 PM CDT SAT MAY 9 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EXTREME NORTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES
WEST OF SLEDGE AT 354 PM CDT...MOVING EAST AT 30 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAFAYETTE...PANOLA...QUITMAN AND TUNICA COUNTIES...
INCLUDING LOCATIONS NEAR BATESVILLE AND JOHN W KYLE STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 9, 4:59 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT MAY 9 2009

ARZ049-058-092130-
PHILLIPS AR-LEE AR-
459 PM CDT SAT MAY 9 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES
EAST OF AUBREY AT 400 PM CDT...MOVING EAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR
MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:29 PM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more47 hr
May 8, 11:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
May 8, 11:31 PM CDTFlash Flood WarningMEGClay, Greene, Randolph119 min
May 8, 11:48 PM CDTTornado WarningMEGClay, Greene42 min
May 9, 12:13 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi47 min
May 9, 12:45 AM CDTSevere Thunderstorm WarningMEGMississippi45 min
May 9, 1:11 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph6 hr
May 9, 2:05 AM CDTSevere Thunderstorm WarningMEGMississippi25 min
May 9, 2:26 AM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Mississippi, Poinsett, Randolph6 hr
May 9, 2:37 AM CDTSevere Thunderstorm WarningMEGMississippi21 min
May 9, 3:10 AM CDTFlash Flood WarningMEGMississippi, Poinsett6 hr
May 9, 5:00 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis90 min
May 9, 6:13 AM CDTRiver Flood WarningMEGCraighead3 days
May 9, 6:36 AM CDTAreal Flood AdvisoryMEGPhillips114 min
May 9, 3:38 PM CDTFlash Flood WarningMEGLee, Phillips3 hr
May 9, 5:32 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica28 min
May 9, 4:45 PM CDTFlash Flood WarningMEGPanola, Quitman, Tate, Tunica2 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.